Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 5, NWS Tampa Bay, FL

March 31, 1996Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Mar 31, 1996, 6:52 PM EST for Polk County, Florida. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 1996, 6:52 PM EST (23:52 UTC)
Expired
Mar 31, 1996, 7:30 PM EST
In force
38 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 6:54 PM ESTHail 0.75Lake Wales, FL
Mar 31, 6:58 PM ESTHail 1.25Frostproof, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 312352
TORTBW
FLC105-010030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
652 PM EST SUN MAR 31 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SOUTHERN POLK COUNTY
 
AT 65O PM DOPPLER RADAR INDICATED A FORMING TORNADO JUST WEST OF
FROSTPROOF. THE STORM WAS MOVING TO THE EAST AT 30 MPH AND WILL BE
PASSING NEAR ROUTE 630 AND LAKE ARBUCKLE ROAD.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY!
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:46 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 2:46 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
246 PM EST SUN MAR 31 1996

APPARENTLY THE STRONG 800MB CAP IS HOLDING THINGS THUS FAR ACROSS
SOUTH FLORIDA...BUT WITH TEMPS AT FMY IN MID/UPPER 80S AND EVIDENCE
OF SEA BREEZE ON SATELLITE...IT WONT BE LONG BEFORE ISOL SVR TSTMS
ERUPT. MOST OF THOSE TSTMS WILL LIKELY STAY JUST SOUTH AND EAST
OF THE CWA. MAIN PRECIP WILL...ONCE AGAIN...BE FROM LARGE AREA OF
CONVECTION AHEAD OF VORT MAX THAT WILL MOVE ACROSS THE PENINSULA
THIS EVG. MAIN THREAT FROM THIS AREA WILL BE LCLLY HVY RAIN AND SOME
WIND GUSTS.

ONCE THIS PRECIP ENDS...THINGS SHOULD BE MUCH QUIETER. EXPECT COLD
FRONT TO SWING THROUGH MON MORNING AND DRY MOST OF THE ATMOS OUT.
THERE IS ANOTHER STRONG VORT THAT WILL SWING THRU THE STATE MONDAY
EVENING...BUT WITH MOST OF THE MOISTURE GONE I DONT EXPECT MUCH MORE
THAN AN INCREASE IN CLOUDS/GUSTY WINDS ACROSS THE FA. ANY TSTMS THAT
FIRE WILL BE CONFINED TO OVER THE GULF STREAM.

TEMP/POP THOUGHTS...
BKV 59/72/47/72 8100  TPA 63/73/55/73 8200  FMY 65/78/59/77 8300

NASH

In the hours before

Local storm report, Mar 31, 5:19 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...PRELIMINARY UPDATE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
520 PM EST SUN MAR 31 1996

...ALL EVENTS FROM  **YESTERDAY**...
...ADDED REPORTS AND CORRECTED TIMES FROM PREVIOUS STORM REPORT...

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0140 PM    RIVERVIEW                 FL   .75 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY NWS EMPLOYEE

0155 PM    RIVERVIEW                 FL   1.75 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY RESIDENT

0205 PM    VALRICO                   FL   .5 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY WTVT CHANNEL
                                          13

0150 PM    RIVERVIEW                 FL   1 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY A NWS EMPLOYEE

0200 PM    VALRICO                   FL   1.75 INCH HAIL
03/30/96   HILLSBOROUGH                   PUBLIC REPORT

0200 PM    BRANDON                   FL   1.75 INCH HAIL
03/30/96   HILLSBOROUGH                   PUBLIC REPORT

0240 PM    MEDULLA 6S LAL            FL   WIND DAMAGE
03/30/96   POLK                           REPORTED ROOF DAMAGE TO SOME
                                          HOMES. REPORTED BY SKYWARN
                                          SPOTTER.

0250 PM    WILLOW OAK (7W BOW)       FL   1.75 INCH HAIL
03/30/96   POLK                           REPORTED BY A
                                          SKYWARN SPOTTER

0245 PM    MULBERRY                  FL   1.75 INCH HAIL
03/30/96   POLK                           REPORTED BY MULBERRY PD

0323 PM    EAGLE LAKE                FL   1.25 INCH HAIL
03/30/96   POLK                           REPORTED BY SKYWARN
                                          SPOTTER

0250 PM    LAKELAND                  FL   1.75 INCH HAIL
03/30/96   POLK                           REPORTED BY A SKYWARN
                                          SPOTTER

0335 PM    LAKELAND                  FL   TORNADO
03/30/96   POLK                           2 REPORTS OF A TORNADO ON
                                          GROUND IN A LARGELY
                                          UNPOPULATED AREA OF NORTH
                                          POLK COUNTY...REPORTED BY
                                          HAM RADIO OPERATORS...
                                          RELAYED BY NWSO MLB.

0345 PM    LAKE WALES                FL   55 MPH TSTM GUST
03/30/96   POLK                           REPORTED BY SKYWARN
                                          SPOTTER

0350 PM    LAKE WALES                FL   2.75 INCH HAIL
03/30/96   POLK                           MANY REPORTS OF ROOF
                                          DAMAGE FROM BASEBALL SIZE
                                          HAIL...RELAYED FROM STATE
                                          WARNING POINT AFTER A
                                          SURVEY BY THE COUNTY EOC

0345 PM    LAKE WALES                FL   4.5 INCH HAIL
03/30/96   POLK                           SOFTBALL SIZE HAIL REPORTED BY
                                          A SKYWARN SPOTTER

0310 PM    BARTOW                    FL   WIND DAMAGE
03/30/96   POLK                           COUNTY EMERGENCY
                                          MANAGEMENT RELAYED ROOF
                                          DAMAGE TO A MOBLE HOME
                                          FACTORY WITH 8 MOBLE HOMES
                                          TURNED OVER. BURNS SEPTIC TANK
                                          INC. LOST ITS ROOF AND HAD 4
                                          DOORS BLOWN IN.  ROOF DAMAGE
                                          TO A STATE OF FLORIDA OFFICE
                                          BLDG.

0315 PM    BARTOW AIRPORT (BOW)     FL    75 KNOT GUST
03/30/96   POLK                           REPORTED AT BARTOW AIRPORT
                                          TOWER WITH WINDOW AND ROOF
                                          DAMAGE TO THE TOWER. AIRCRAFT
                                          ALSO DAMAGED.

0315 PM    BARTOW AIRPORT (BOW)     FL    2.75 INCH HAIL
03/30/96   POLK                           BASEBALL SIZE HAIL. SOME HAIL
                                          DRIFTS UP TO 1 FOOT DEEP.

0500 PM    NOBLETON                  FL   1 INCH HAIL
03/30/96   SUMTER                         REPORTED BY A SKYWARN
                                          SPOTTER.

0515 PM    BUSHNELL 1N               FL   1.50 INCH HAIL
03/30/96   SUMTER                         REPORT FROM SHERIFF DEPUTY

0515 PM    CENTER HILL 1S            FL   TORNADO
03/30/96   SUMTER                         BRIEF TOUCHDOWN. FEW LARGE
                                          TREES AND LIMBS DOWN ALONG
                                          CR478. REPORTED BY CENTER
                                          HILL PD DEPUTY.

0425 PM    BROOKSVILLE               FL   TORNADO
03/30/96   HERNANDO                       TREES AND POWER LINES DOWN.
                                          CITIZEN REPORTED HOUSE FIRE
                                          INITIATED BY TORNADO DAMAGE.
                                          TORNADO ALSO REPORTED BY
                                          SKYWARN SPOTTER. HERNANDO
                                          EMERGENCY MGMT REPORTED
                                          TOUCHDOWN WEST OF
                                          BROOKSVILLE WITH TWO OTHER
                                          BRIEF TOUCHDOWNS ALONG A
                                          PATH TO SE OF BROOKSVILLE.
                                          TREE DAMAGE.

0544 PM    BROOKSVILLE               FL   60 MPH GUST
03/30/96   HERNANDO                       REPORTED BY SKYWARN SPOTTER
                                          5 MILES WEST OF BROOKSVILLE.
                                          MEASURED BY HIS ANEMOMETER.

SOBIEN/RITTENBERRY/NASH
Local storm report, Mar 31, 5:20 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...PRELIMINARY UPDATE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
520 PM EST SUN MAR 31 1996

...ALL EVENTS FROM  **YESTERDAY**...
...ADDED REPORTS AND CORRECTED TIMES FROM PREVIOUS STORM REPORT...

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0140 PM    RIVERVIEW                 FL   .75 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY NWS EMPLOYEE

0155 PM    RIVERVIEW                 FL   1.75 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY RESIDENT

0205 PM    VALRICO                   FL   .5 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY WTVT CHANNEL
                                          13

0150 PM    RIVERVIEW                 FL   1 INCH HAIL
03/30/96   HILLSBOROUGH                   REPORTED BY A NWS EMPLOYEE

0200 PM    VALRICO                   FL   1.75 INCH HAIL
03/30/96   HILLSBOROUGH                   PUBLIC REPORT

0200 PM    BRANDON                   FL   1.75 INCH HAIL
03/30/96   HILLSBOROUGH                   PUBLIC REPORT

0240 PM    MEDULLA 6S LAL            FL   WIND DAMAGE
03/30/96   POLK                           REPORTED ROOF DAMAGE TO SOME
                                          HOMES. REPORTED BY SKYWARN
                                          SPOTTER.

0250 PM    WILLOW OAK (7W BOW)       FL   1.75 INCH HAIL
03/30/96   POLK                           REPORTED BY A
                                          SKYWARN SPOTTER

0245 PM    MULBERRY                  FL   1.75 INCH HAIL
03/30/96   POLK                           REPORTED BY MULBERRY PD

0323 PM    EAGLE LAKE                FL   1.25 INCH HAIL
03/30/96   POLK                           REPORTED BY SKYWARN
                                          SPOTTER

0250 PM    LAKELAND                  FL   1.75 INCH HAIL
03/30/96   POLK                           REPORTED BY A SKYWARN
                                          SPOTTER

0335 PM    LAKELAND                  FL   TORNADO
03/30/96   POLK                           2 REPORTS OF A TORNADO ON
                                          GROUND IN A LARGELY
                                          UNPOPULATED AREA OF NORTH
                                          POLK COUNTY...REPORTED BY
                                          HAM RADIO OPERATORS...
                                          RELAYED BY NWSO MLB.

0345 PM    LAKE WALES                FL   55 MPH TSTM GUST
03/30/96   POLK                           REPORTED BY SKYWARN
                                          SPOTTER

0350 PM    LAKE WALES                FL   2.75 INCH HAIL
03/30/96   POLK                           MANY REPORTS OF ROOF
                                          DAMAGE FROM BASEBALL SIZE
                                          HAIL...RELAYED FROM STATE
                                          WARNING POINT AFTER A
                                          SURVEY BY THE COUNTY EOC

0345 PM    LAKE WALES                FL   4.5 INCH HAIL
03/30/96   POLK                           SOFTBALL SIZE HAIL REPORTED BY
                                          A SKYWARN SPOTTER

0310 PM    BARTOW                    FL   WIND DAMAGE
03/30/96   POLK                           COUNTY EMERGENCY
                                          MANAGEMENT RELAYED ROOF
                                          DAMAGE TO A MOBLE HOME
                                          FACTORY WITH 8 MOBLE HOMES
                                          TURNED OVER. BURNS SEPTIC TANK
                                          INC. LOST ITS ROOF AND HAD 4
                                          DOORS BLOWN IN.  ROOF DAMAGE
                                          TO A STATE OF FLORIDA OFFICE
                                          BLDG.

0315 PM    BARTOW AIRPORT (BOW)     FL    75 KNOT GUST
03/30/96   POLK                           REPORTED AT BARTOW AIRPORT
                                          TOWER WITH WINDOW AND ROOF
                                          DAMAGE TO THE TOWER. AIRCRAFT
                                          ALSO DAMAGED.

0315 PM    BARTOW AIRPORT (BOW)     FL    2.75 INCH HAIL
03/30/96   POLK                           BASEBALL SIZE HAIL. SOME HAIL
                                          DRIFTS UP TO 1 FOOT DEEP.

0500 PM    NOBLETON                  FL   1 INCH HAIL
03/30/96   SUMTER                         REPORTED BY A SKYWARN
                                          SPOTTER.

0515 PM    BUSHNELL 1N               FL   1.50 INCH HAIL
03/30/96   SUMTER                         REPORT FROM SHERIFF DEPUTY

0515 PM    CENTER HILL 1S            FL   TORNADO
03/30/96   SUMTER                         BRIEF TOUCHDOWN. FEW LARGE
                                          TREES AND LIMBS DOWN ALONG
                                          CR478. REPORTED BY CENTER
                                          HILL PD DEPUTY.

0425 PM    BROOKSVILLE               FL   TORNADO
03/30/96   HERNANDO                       TREES AND POWER LINES DOWN.
                                          CITIZEN REPORTED HOUSE FIRE
                                          INITIATED BY TORNADO DAMAGE.
                                          TORNADO ALSO REPORTED BY
                                          SKYWARN SPOTTER. HERNANDO
                                          EMERGENCY MGMT REPORTED
                                          TOUCHDOWN WEST OF
                                          BROOKSVILLE WITH TWO OTHER
                                          BRIEF TOUCHDOWNS ALONG A
                                          PATH TO SE OF BROOKSVILLE.
                                          TREE DAMAGE.

0544 PM    BROOKSVILLE               FL   60 MPH GUST
03/30/96   HERNANDO                       REPORTED BY SKYWARN SPOTTER
                                          5 MILES WEST OF BROOKSVILLE.
                                          MEASURED BY HIS ANEMOMETER.

SOBIEN/RITTENBERRY/NASH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:50 PM ESTSevere Thunderstorm WarningTBWLevy55 min
Mar 31, 5:58 PM ESTSevere Thunderstorm WarningTBWHillsborough62 min
Mar 31, 6:32 PM ESTSevere Thunderstorm WarningTBWPolk58 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.